California, 2006

High Wind in California, February 27, 2006

February 27, 2006 · NWS MTR · 1 event in 1 county or zone

A strong storm brought a wind gust to 77 mph to the Kregor Peak observation site.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A strong storm brought a wind gust to 77 mph to the Kregor Peak observation site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 27, 9:00 AM PST, 1 hour earlier.

Area forecast discussion, Feb 27, 9:00 AM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
900 AM PST MON FEB 27 2006

.DISCUSSION...WE HAVE A CLASSIC WINTER STORM OVER THE DISTRICT TDA
WITH A DEEP UPPER LOW CENTERED NEAR 40/133 AND A DEVELOPING SURFACE
LOW WELL INSIDE LONG 130 WHICH IS IDEAL FOR STRONG WINDS.  HEAVY
RAIN IS FALLING AT TIMES OVER MOST OF THE DISTRICT AND WILL CONTINUE
WELL INTO THIS EVE.  DYNAMICS ARE EXCELLENT.  THERE IS A VERY STRONG
DIFFLUENT SWLY JET POINTED RIGHT AT SAN FRANCISCO WITH GOOD
THICKNESS DIFFLUENCE AND UPWARD VERTICAL VELOCITY.  NOT ONLY ARE THE
DYNAMICS GOOD BUT OROGRAPHICS ARE IDEAL FOR THE DISTRICTS MOUNTAINS.

COUNTING RAIN THAT HAS ALREADY OCCURRED (UP TO 2 INCHES IN THE N
BAY) RAINFALL TOTALS SHOULD RANGE FROM 2 TO 6 INCHES OVER THE
DISTRICT TDA AND THIS EVE.  WINDS SHOULD PEAK FROM MID AFTN TO LATE
EVE AS THE SURFACE LOW DEEPENS AND MOVES NEWD JUST OFFSHORE. THE GFS
CONTINUES TO FORECAST MUCH MORE DEEPENING OF THIS SYSTEM THAN THE
ETA...THE GFS FORECASTS A 994 MB CENTER NEAR 40/126 AT 4 PM THIS AFTN
WHILE THE ETA HAS ONLY A 1003 CENTER MUCH FARTHER S.  GIVEN THE
STRONG JET AND THE HUGE SUPPLY OF COLD AIR IN THE UPPER TROF...THE
GFS SHOULD VERIFY BETTER AND AS A RESULT HI WIND WARNINGS ARE IN
EFFECT FOR MOST OF THE DISTRICT THRU TNGT.  MOST AREAS WILL NOT SEE
THE REALLY STRONG WINDS TIL MID/LATE AFTN BUT WHEN THE LOW CENTER
MOVES N OF OUR LATITUDE THE WINDS SHOULD REALLY CRANK UP.

CONDITIONS WILL MODERATE AFTER MIDNIGHT TNGT AS THE SURFACE LOW
CONTINUES NEWD INTO THE PACIFIC NW.  BY THAT TIME STRONG COLD
ADVECTION WILL BE UNDERWAY OVER OUR DISTRICT.  THE SHOWERS SHOULD
CONTINUE DECREASING ON TUE WITH A BONA FIDE LULL TUE NIGHT AND WED
WITH ONLY A FEW SHOWERS IF ANY DURING THAT TIME.  THEN THE NEXT
STORM WILL APPROACH...THIS TIME FROM THE NW INSTEAD OF THE SW.  THIS
SYSTEM WILL BRING MORE RAIN AND WIND BUT THE RAIN AT LEAST WILL NOT
BE NEARLY AS HEAVY AS FROM THE CURRENT STORM AS THE WED SYSTEM IS
MUCH COLDER.  THIS SYSTEM WILL ALSO HAVE GOOD DYNAMICS WITH A STRONG
JET...THICKNESS DIFFLUENCE...AND COLD ADVECTION AND BY THU SNOW
LEVELS WILL DROP TO 1-2 THSD FEET OVER THE DISTRICT.  A COLD UPPER
TROF WILL REMAIN OVER THE REGION THRU FRI TO CONTINUE CHILLY...
UNSETTLED WX.

&&

.AVIATION...HEAVIER RAINS ARE NOW MOVING OVER THE SFO BAY AREA
TERMINALS AND ARE EXPECTED TO LAST ALL DAY. SOUTHEAST WINDS WILL
INCREASE DURING THE MORNING HOURS WITH GUSTS TO 35 KT BY 10 AM AND
WILL CONTINUE ALL THE WAY THROUGH THE EVENING. CEILINGS LOWERING TO
1500 FEET AND COULD GET EVEN LOWER DURING PERIODS OF HEAVY RAIN. THE
COLD FRONT IS EXPECTED TO PASS BETWEEN 06Z AND 08Z.

&&

.MARINE...BUOY REPORTS SHOW SUSTAINED WINDS OF 30-35 KT WITH GUSTS
UP TO 40-45 KT UP AND DOWN THE COASTAL WATERS THIS MORNING. WINDS
WILL LIKELY INCREASE SLIGHTLY LATER THIS MORNING AS THE DEVELOPING
LOW CENTER STRENGTHENS AND SLAMS INTO NORTHERN CALIFORNIA. AS THIS
SYSTEM MAKES LANDFALL...A POWERFUL COLD FRONT WILL COME ALONG WITH
IT...AND STORM FORCE GUSTS OF UP TO 50 KT ARE A POSSIBILITY JUST
AHEAD OF THE FRONT. BODEGA BAY WIND PROFILER ALREADY SHOWS WINDS OF
THIS MAGNITUDE JUST ABOVE THE SURFACE...SO IT WOULD NOT TAKE MUCH TO
MIX THESE STRONGER WINDS DOWN TO THE SURFACE.

VERY STEEP SOUTHWEST SEAS CONTINUE TO BATTER THE COAST AND COASTAL
WATERS...DRIVEN BY THE STRONG COASTAL WINDS. AS MENTIONED ABOVE...
THIS IS ALL OCCURRING AS WE EXPERIENCE THE PEAK ASTRONOMICAL TIDES
OF THE MONTH...INCREASING THE RISK OF MINOR TIDAL FLOODING. THE HIGH
TIDES WILL OCCUR AT ABOUT MID MORNING...THEN THE RISK OF COASTAL
FLOODING WILL DECREASE AFTER THAT TIME...ALTHOUGH THE WINDS WILL
REMAIN STRONG AND WAVES WILL CONTINUE TO BATTER THE SHORE.

LATEST BUOY REPORTS INDICATE SEAS ARE GENERALLY IN THE 13-16 FT
RANGE WITH PERIODS OF 8-10 SEC. SEAS OF THIS MAGNITUDE ARE
EXPECTED TO CONTINUE AT LEAST THROUGH THIS EVENING...THEREFORE THE
HIGH SURF ADVISORY CONTINUES FOR THE COAST.

THE NEW EXPERIMENTAL SAN FRANCISCO BAR FORECAST IS NOW ON THE WFO
MONTEREY WEB SITE. IT IS INCLUDED IN THE COASTAL WATERS FORECAST FOR
THE POINT ARENA TO PIGEON POINT INNER WATERS ZONE (PZZ550).

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
          .TDA/TNGT...GALE WARNING ALL WATERS.
          .TDA...HIGH WIND WARNING ALL ZONES EXCEPT SOUTHERN
                 SALINAS VALLEY.
          .TDA...WIND ADVISORY SOUTHERN SALINAS VALLEY.
          .TDA THROUGH TUESDAY...HIGH SURF ADVISORY.
          .TDA...COASTAL FLOOD ADVISORY FOR THE SONOMA COUNTY COAST
                 SOUTH TO CARMEL BAY AND THE SFO BAY SHORELINE FROM
                 6 AM UNTIL NOON TODAY.
          .TNGT/THU MRNG...FLOOD WARNING...UPPER NAPA AND RUSSIAN
                 RIVERS.
          .TDA THROUGH THIS EVENING...URBAN AND SMALL ADVISORY FOR
                 ALL AREAS EXCEPT MONTEREY/SAN BENITO COUNTIES.

PUBLIC FORECAST: MARKKANEN
MARINE/AVIATION: ANDERSON

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Feb 27, 8:28 AM PST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
828 AM PST MON FEB 27 2006

CAZ006-505>518-281400-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
828 AM PST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY
BAY AREAS.

.DAY ONE...MONDAY AND MONDAY NIGHT

A STRONG PACIFIC WEATHER SYSTEM DEVELOPING OFF THE CENTRAL AND
NORTHERN CALIFORNIA COAST WILL GENERATE HIGH WINDS...HEAVY RAIN...
MINOR COASTAL FLOODING...HIGH SURF...URBAN AND SMALL STREAM
FLOODING..AND POSSIBLY FLOODING ALONG THE UPPER RUSSIAN AND
NAPA RIVERS. THE FOLLOWING ADVISORIES AND WARNINGS HAVE BEEN POSTED
THROUGH TONIGHT.

* HIGH WIND WARNING ALL AREAS EXCEPT SOUTHERN SALINAS VALLEY
THROUGH 4 AM TUESDAY...SEE WWUS76 KMTR -NPWMTR FOR DETAILS *

* WIND ADVISORY FOR SOUTHERN SALINAS VALLEY THROUGH 4 AM TUESDAY...
SEE WWUS76 KMTR- NPWMTR FOR DETAILS *

* FLOOD WARNING FOR MINOR FLOODING FOR THE RUSSIAN RIVER AT
HEALDSBURG FOR TONIGHT AND EARLY TUESDAY...SEE WGUS46 KMTR - FLWMTR
FOR DETAILS *

* FLOOD WARNING FOR MINOR FLOODING FOR THE NAPA RIVER AT ST HELENA
LATE TONIGHT...SEE WGUS46 KMTR - FLWMTR FOR DETAILS *

 * COASTAL FLOOD ADVISORY FOR ALL COASTAL LOCATIONS AND SAN
FRANCISCO BAY THROUGH NOON TODAY...SEE WHUS46 KMTR - CFWMTR FOR
DETAILS *

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR ALL AREAS EXCEPT
MONTEREY AND SAN BENITO COUNTIES...SEE WGUS86 KMTR - FLSMTR FOR
DETAILS *

* HIGH SURF ADVISORY FOR ENTIRE COAST THROUGH TUESDAY MORNING...SEE

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAINFALL WILL DIMINISH TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS TUESDAY AND MOST RIVERS AND STREAMS WILL FALL BELOW
BANKFULL.

ANOTHER STORM WILL MOVE INTO THE AREA LATE WEDNESDAY THROUGH
THURSDAY EVENING. YET ANOTHER STORM IS DUE IN FRIDAY INTO FRIDAY
EVENING. WHILE THESE STORMS ARE NOT EXPECTED TO BE AS WET OR WINDY...
THEY WILL BE COLDER AND SNOW LEVELS WILL DROP TO 3000 FEET OR BELOW
BY LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

REYNOLDS

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Bay Hills and the Diablo Range

When
February 27, 10:00 AM PST to 10:05 AM PST
Where
East Bay Hills and the Diablo Range forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490666.